Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Appl Thromb Hemost. 2011 Feb;17(1):100-2. doi: 10.1177/1076029609347902. Epub 2009 Nov 10.

Steroid-induced iatrogenic disease after treating for pseudothrombocytopenia.

Author information

1
Faculty of Medical Sciences, The University of the West Indies, St Augustine, Trinidad and Tobago, West Indies.

Abstract

Pseudothrombocytopenia, a spontaneous in vitro occurrence after the addition of anticoagulant to blood, causes clumping of platelets resulting in a spurious observation of low platelet counts (<10,000/μL) without any associated hemorrhagic manifestations. We describe a 46-year-old male patient who was diagnosed with immune thrombocytopenic purpura (ITP) based on a reported platelet count of 22,000/μL. He was prescribed high-dose glucocorticoid therapy, up to 60 mg of prednisolone daily for over a year. After repeated hospital admissions, he came under our care as an emergency admission for nonketotic hyperosmolar hyperglycemia. He was diabetic, osteopenic, and had been treated for tuberculosis, all likely consequences of prolonged glucocorticoid therapy. In the presence of persistent platelet counts below 10,000/μL, and without associated clinical hematological manifestations of ITP, a smear of citrated blood was examined and a platelet count of 215,000/μL was observed. This case highlights the possible consequences of misdiagnosis of pseudothrombocytopenia. Failure to recognize this phenomenon may lead to debilitating iatrogenic disease.

PMID:
19903698
DOI:
10.1177/1076029609347902
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center